Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 25, 2017, 8:18 AM MDT for 4 counties in Montana. It took effect at Aug 25, 2017, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2017, 8:18 AM MDT (14:18 UTC)
- In effect from
- Aug 25, 2017, 2:00 PM MDT
- Expired
- Aug 25, 2017, 7:04 PM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 2.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS85 KMSO 251418 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 818 AM MDT Fri Aug 25 2017 MTZ111-260300- /O.NEW.KMSO.FW.W.0009.170825T2000Z-170826T0300Z/ East Beaverhead- 818 AM MDT Fri Aug 25 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 111 (East Beaverhead). * Impacts: Scattered wet and dry thunderstorms are expected this afternoon and early evening. The primary concern will be the south end of the Dillon District (Dell and Lima area) and the Madison District. * Thunderstorms: Storms will produce occasional cloud to ground lightning. A few storms should produce a wetting rain, more than 0.10 inch of precipitation. * Outflow Winds: Strong gusty winds to 40 mph are also expected with some storms. && $$
1 follow-up statement
201 WWUS85 KMSO 260104 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 704 PM MDT Fri Aug 25 2017 MTZ111-260215- /O.CAN.KMSO.FW.W.0009.000000T0000Z-170826T0300Z/ East Beaverhead- 704 PM MDT Fri Aug 25 2017 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. The threat of thunderstorms have moved out of the Beaverhead region. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:50 AM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 25, 3:50 AM MDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Missoula MT 350 AM MDT Fri Aug 25 2017 ...Frost possible in the valleys of northwest Montana this weekend... .DISCUSSION...Westerly flow developing over the region will help move the cold/stationary front, currently draped over north- central Idaho and western Montana, off to the east today. Drier air will also work its way to the surface with breezy winds this afternoon. The breezy westerly flow should help to get rid of at least some of the trapped valley smoke during the afternoon. There will be enough moisture from Lemhi County Idaho through southwest Montana for thunderstorms this afternoon and into the evening, otherwise, showers are not expected elsewhere. Dry air in place Saturday morning will help temperatures cool and thus cause one of the coolest mornings that we've had in a little while. Valley locations will likely drop into the 30s and low 40s, and high valleys will be near to below freezing. Starting Saturday afternoon, a strong ridge of high pressure will begin to build over the Northern Rockies and will bring hot and dry weather to the region. Temperatures in the upper 80s to low 90s are expected for many valleys starting Sunday and continuing through the first half of next week as the ridge continues to stay over the region. The hot, dry, and stable weather will increase smoke in the valleys from area wildfires and will likely reduce visibility at times. By the middle of next week, models are hinting at a push of monsoonal moisture with afternoon thunderstorms developing mainly over the mountains. && .AVIATION...Scattered showers and thunderstorms will be possible at area terminals KBTM and KSMN between 25/2000Z and 26/0200Z. Main impacts from the thunderstorms today will be gusty winds, small hail and lightning. Also winds will become breezy this afternoon at all area terminals with wind gusts of 20 to 25 knots possible. Breezy westerly winds and thunderstorms are expected to begin dissipating this evening. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:04 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.